Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Suffering from Systemic Lupus erythematosus and Rheumatoid Arthritis. Prescribed Omnacortil(5) and Losar. Side effects of Torleva?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1973
Answered : 702 Questions
My mother aged 43,is suffering from Systemic Lupus erythematosus and Rheumatoid Arthritis,is under currently in 250 mg(2 tablet per day).CT Scan report is completely normal.And was Under Omnacortil(10),Pan 40.But condition was deteriorating. When we today went to a rheumatologist for proper treatment(we used to go to him 2 years back),he scolded us for improper treatment and prescribed Omnacortil(5),HCQS,Losar,Pan 40(He did not give Torleva).Creatinine-1.3mg/dl,Haemoglobin-8.8.We are tensed whether there will be any side effects for withdrawing Torleva.?..We are tensed we are giving proper treatment to her or not..??..Please suggest us what to do..The detailed case history is attached.
Posted Sat, 22 Jun 2013 in Lupus
Answered by Dr. S. Jegadeesan 12 hours later
Thanks for your query,

Your mother is 43 yrs old, suffering from SLE. You have sent an elaborate report of her condition and the treatment given so far. I thought of saying few points.

SLE is an autoimmune inflammation and tissue damage. Here immune system induces antibodies against proteins in the cell nucleus. The factors triggering this mechanism are not known. It may be viruses, bacteria, allergens, UV light or certain drugs.

The above said facts might have been explained to you in detail. All the final diagnosis mentioned are interlinked to each other.

The treatment is divided into two parts.
1) Protecting the body against inflammation and tissue damage
2) Treatment of the damages produced already.

The treatment is mostly symptomatic and the alteration of medicines and their doses is done as per severity of the lesion. So the overall treatment will be continued for a long time. The drugs may vary as per situation. Remission and relapses are common.

Regarding Torleva, I will recommend that you continue it if your mother has symptoms, and discontinue only if specifically advised by the doctor.

You may also consider using Benlysta, if it has not been tried already. Benlysta seems to give comparatively good result. The dosage schedule has to be discussed with your treating Doctor.

Best wishes,
Dr. S. Jegadeesan

Above answer was peer-reviewed by
Follow-up: Suffering from Systemic Lupus erythematosus and Rheumatoid Arthritis. Prescribed Omnacortil(5) and Losar. Side effects of Torleva? 8 hours later
IS it treatable..??..the patient has currently red little spots all over her legs.The legs are much thicker than normal.Hands are also.The Rheumatologist we are currently consulting has not prescribed Torleva. The patient is very weak now.I can send you the urine report,and Hb,ESR report in details by tomorrow night.Are there anything to fear..?? much is the severity.U can understand our anxiousness.Thanku
Answered by Dr. S. Jegadeesan 19 hours later

Thanks for your inquiry for further details.

Other than a number of genetic susceptibilities, environment triggers – there is no particular specific cause for SLE.

TORLEVA (LEVETIRACETAM) - it reduces the activity of the brain, thereby useful for partial seizure disorders. As I told you earlier, medicines are as per the symptoms (symptomatic treatment) if seizure develops Torleva can be given.

There will be Chronic complaints of fever, malaise, joint pains, myalgias, fatigue. But these complaints can be there in any other disease also. It can be suspected if the symptoms are associated other signs and symptoms specific for SLE.

As it involves any system in our body, the edema hands and legs and red spots are the complications of SLE

Any symptom pertaining to a particular organ can be treated. Due to the variety of symptoms and organ system involvement with SLE, its severity in an individual must be evaluated in order to successfully treat SLE. If required, nonsteroidal anti-inflammatory drugs and antimalarials may be used. Mild symptoms can be left without treatment.

Regarding your fear try to understand, SLE is not curable but it is treatable and cannot be prevented, but the consequences can be prevented.

Regarding the treatment:

Cardiovascular issues, high blood pressure and high cholesterol should be handled with great force. Drugs which reduces the symptoms other than cortisone should be tried first. Cortisone can be given only if indicated and that too in a low and a short period

High serum creatinine, hypertension, nephrotic syndrome, anemia and hypo albuminemia are poor prognostic factors.

Regarding the severity, I hope with these details, you can judge yourself regarding your mother’s condition.

I am ready to clarify your further doubts
I wish her to get relieved of symptoms without recurrence

Best wishes to her and you
Dr. S. Jegadeesan
Above answer was peer-reviewed by
Follow-up: Suffering from Systemic Lupus erythematosus and Rheumatoid Arthritis. Prescribed Omnacortil(5) and Losar. Side effects of Torleva? 21 hours later
okay doctor thanks for your help
Answered by Dr. S. Jegadeesan 4 days later
Thank you too.

Take care!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor